Michigan, 2014

Flash Flood in Michigan, April 15, 2014

April 15, 2014 · NWS APX · 1 event in 1 county or zone

Against a backdrop of high water levels during the spring thaw, the Wraco Lodge Dam on Wolf Creek gave way. The resulting flood waters closed several roads, including Old 27 just north of the Clare County line, Wraco and Rollway Roads, Newago and Townline Roads, and County Road 402.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Against a backdrop of high water levels during the spring thaw, the Wraco Lodge Dam on Wolf Creek gave way. The resulting flood waters closed several roads, including Old 27 just north of the Clare County line, Wraco and Rollway Roads, Newago and Townline Roads, and County Road 402. Flood waters came within inches of reaching the US-127 bridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 15, 9:06 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 15, 9:06 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1006 AM EDT TUE APR 15 2014

.SYNOPSIS...
ISSUED AT 405 AM EDT TUE APR 15 2014

HIGH PRESSURE WILL WEDGE INTO THE GREAT LAKES TODAY INTO
TONIGHT...AND BRING SOME RATHER CHILLY TEMPERATURES TO THE
STATE...ALONG WITH A CHANCE FOR SNOW SHOWERS TODAY.

HOWEVER...THIS BATCH OF COLD AIR WILL BE SHORT LIVED...AS A WARM
FRONT WILL PRESS BACK INTO THE STATE FOR MIDWEEK. BUT THIS WILL ALSO
CONTINUE TO BRING SEVERAL MORE RAIN AND SNOW CHANCES TO THE REGION
OVER THE COMING DAYS.

&&

.UPDATE...
ISSUED AT 1006 AM EDT TUE APR 15 2014

OK...SO WHAT MONTH IS THIS AGAIN? LOOKING LIKE MID WINTER OUT
THERE...WITH CLASSIC LAKE SUPERIOR-CONNECTED LAKE STREAMERS NOTED
THROUGH THE MORNING DOWN ACROSS THE GRAND TRAVERSE BAY REGION.
THAT IS PRETTY AMAZING CONSIDERING THE AMOUNT OF ICE STILL ON LAKE
SUPERIOR (KIND OF RIDICULOUS REALLY)...BUT THOSE BANDS ARE
STARTING TO FEEL THE EFFECTS OF DIURNAL "HEATING"/MIXING AS WELL
AS A LOSS OF THAT LAKE CONNECTION...SUCH THAT THINGS ARE BECOMING
A LITTLE MORE DIFFUSE THE PAST HOUR. MEANWHILE...LOTS OF FLURRIES/
WEAK BANDS GOING ACROSS MUCH OF THE REST OF NORTHERN LOWER...THOUGH
THOSE ARE WANING AS WELL WITH LOSS OF DEEPER MOISTURE PULLING
EAST. IN BETWEEN...SOME NICE SUNSHINE SHOWING UP...PARTICULARLY
OVER THE U.P. WHERE SOME QUITE DRY AIR IS ARRIVING...AND SUSPECT
THIS TREND TOWARD SUNNIER CONDITIONS MAY PREVAIL FOR A LITTLE.
HOWEVER...WITH SUCH COLD AIR OVERHEAD...HAVE TO BELIEVE WE WILL
BUBBLE UP A GOOD DEAL OF CU FOR A TIME FOR MANY AREAS THIS
AFTERNOON...WITH PROBABLY A SMATTERING OF SHALLOW CONVECTIVE SNOW
SHOWERS AS THE LIFTED CLOUD DECK SITS SQUARELY IN THE DGZ. HAVE
TWEAKED TIMING AND PLACEMENT BASED ON THESE IDEAS...WITH CURRENT
GOING HIGHS ONLY IN THE 20S TO LOW 30S JUST FINE. THOSE READINGS
MAY WELL BE GOOD ENOUGH TO SET SOME RECORD LOW MAX TEMPS...
PARTICULARLY AT KGLR...WHICH CURRENTLY SITS AT 28 DEGREES.

UPDATE ISSUED AT 618 AM EDT TUE APR 15 2014

UPDATED THE FORECAST FOR A FLARE UP IN LAKE EFFECT ACROSS GTV BAY
SOUTHWARD IN THE NNW FLOW REGIMES...MAYBE A THIN DUSTING OF SNOW
ON THE GROUND OVER THE NEXT FEW HOURS. STILL EXPECTING DIURNAL
PROCESSES TO OVERPOWER THE LAKES...CREATING SOME LIGHT SNOWS OVER
LAND LATER THIS MORNING AND AFTERNOON.

ALSO...THE NNW FLOW HAS RESULTED IN SOME LIGHT SNOW RETURNS
AGAINST THE HIGHER TERRAIN...WHICH IS MAINLY FLURRIES...BUT
REGARDLESS...IT IS REPRESENTED IN THE FORECAST.

LATEST DATA JUMPING MORE ON A SHOT OF DEEPER MOISTURE ARRIVING FAR
NW LOWER THIS AFTERNOON/EVENING WHILE LAKES SHOULD STILL BE
ACTIVE. CONCERNED FOR SOME BETTER THAN EXPECTED LAKE EFFECT UNTIL
WINDS BACK AND LOW LEVEL TEMPS MODERATE LATE TONIGHT.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 405 AM EDT TUE APR 15 2014

...COLD...

IMPACTS: NONE.

CURRENT WEATHER AND SYNOPTIC PATTERN/EVOLUTION:

HIGH AMPLITUDE PATTER ALOFT WITH SHARP AND DEEP UPPER LEVEL
TROUGHING ACROSS THE HEART OF THE COUNTRY AND MOVING INTO NRN
MICHIGAN WITH DEEP LAYER COLD ADVECTION. ONE FINAL WEAK
SHORTWAVE/VORT MAX LIFTING NE AND INTO LOWER MICHIGAN WITH
WEAK-MODEST DEEP LAYER -DIVQ CONTINUING TO PRODUCE LIGHT SNOWS
ACROSS MUCH OF THE CWA. AIR MASS IS DRYING FROM THE WEST WHILE AND
AXIS OF BRISK H8 WINDS RESIDES OVER GTV BAY RIGHT NOW. TEMPS ARE
COLD ENOUGH FOR LAKE PROCESSES...AND WE ARE JUST STARTING TO SEE THE
INITIAL WEAK RETURNS OF LAKE EFFECT FLURRIES/LIGHT SNOW POINTING
INTO THE GTV BAY AREA. YES...THIS IS COLD FOR THIS TIME OF
YEAR...WITH TEMPERATURES DOWN INTO THE UPPER TEENS AND 20S...AND
COLD AIR CONTINUING TO POUR INTO THE REGION. RIDGING IS SEEN
UPSTREAM AND DOWNSTREAM OVER BOTH COASTS. THE WESTERN RIDGE IS BEING
SQUASHED A LITTLE BY INCOMING SHORTWAVE ENERGY...WHICH WILL ACTUALLY
HELP TO KEEP THE PERSISTENT PATTERN FROM ALL THIS WINTER INTACT.
TROUGH OVER THE GREAT LAKES/EASTERN CONUS. THE ASSOCIATED DEEPENING
SFC LOW PRESSURE IS DRIFTING TOWARD NE MONTANA...WITH MID AND HIGH
LEVEL CLOUDS STREAMING OUT AHEAD. THE UPPER TROUGH PUSHES THROUGH
NRN MICHIGAN TODAY WITH CONTINUED DRYING AND JUST SOME LEFTOVER
4-6KFT MOISTURE (A BIT MORE JUST DOWNWIND OF THE LAKE
MICHIGAN)...WHERE SOME HOLES WERE SEEN IN YESTERDAYS VISIBLE
IMAGERY. LOW LEVEL LAPSE RATES WILL BE QUITE STEEP TODAY IN THE COLD
AIR MASS.

GENERAL WEATHER EXPECTATIONS:

SYNOPTIC LIGHT SNOWS WILL GRADUALLY EXIT NRN MICHIGAN THROUGH
DAYBREAK...WITH SOME LIGHT SNOW SHOWERS AND FLURRIES ACROSS NW LOWER
(LIKELY NOT IN EASTERN UPPER DUE TO EXTENSIVE ICE COVER THERE). THE
DRY AIR IS BATTLING THE INSTABILITY AND MOISTURE FLUX OFF THE AREAS
THAT AREN'T STILL ICE COVERED...SO ANY SORT OF ACCUMULATION WILL BE
MINIMAL. PLUS...DIURNAL PROCESSES OVER LAND SHOULD MORE SO OVERWHELM
THE LAKES BY MID/LATE MORNING. CAN SEE SCATTERED LIGHT SNOW SHOWERS
AND FLURRIES AT TIMES THROUGHOUT THE DAY OVER LAND...WITH THE FOCUS
OF BETTER ACTIVITY ACROSS FAR NW LOWER/STRAITS AND INTERIOR EASTERN
UPPER. MAYBE SOME FLURRIES CONTINUING INTO THE EVENING IN FAR NW
LOWER...BEFORE ANY LIGHT SNOWS WILL FADE AWAY FOR THE BALANCE OF THE
NIGHT. SKIES WILL BE FAIRLY CLEAR FOR AWHILE...THEN SKIES INCREASE
IN MID AND HIGH CLOUDS OVERNIGHT.

TEMPERATURES: VERY COLD WITH HIGHS IN THE 20S...MADE WORSE BY GUSTY
WINDS TO 15 TO 25 KNOTS OUT OF THE NW. WINDS SHOULD ACTUALLY
DECREASE THROUGH THE DAY. TEMPERATURES WILL FALL QUICKLY FOR AT
LEAST A LITTLE WHILE TONIGHT WITH HIGH PRESSURE MOVING IN...AND
AHEAD OF INCOMING CLOUDS. THIS WILL ALLOW LOWS TO GET DOWN INTO THE
SINGLE DIGITS AND TEENS. RECORDS LOWS ARE POSSIBLE IN MANY AREAS.

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 405 AM EDT TUE APR 15 2014

...TEMPERATURES MODERATING SOME WITH CHANCES FOR PRECIPITATION...

TEMPERATURES ARE EXPECTED TO BEGIN TO MODERATE WEDNESDAY THEN A BIT
MORE THURSDAY INTO NEXT WEEKEND. HOWEVER...IT IS EXPECTED TO REMAIN
A FEW DEGREES BELOW NORMAL THROUGH THE EXTENDED FORECAST PERIOD.
THERE WILL BE CHANCES FOR PRECIPITATION OVER THE COMING DAYS (THOUGH
CONFIDENCE IS LOW ON THE PLACEMENT AND TIMING)...FIRST IN THE FORM
OF SNOW SHOWERS WEDNESDAY AND WEDNESDAY NIGHT THEN MAINLY RAIN
SHOWERS THEREAFTER. IT IS ACTUALLY LOOKING LIKE EASTERN UPPER COULD
SEE A FEW INCHES OF SNOW FROM LATE WEDNESDAY INTO EARLY THURSDAY.
THE MAIN LONG TERM FORECAST CONCERNS REVOLVE AROUND SNOWFALL AMOUNTS
ACROSS EASTERN UPPER AND POPS THROUGH THE ENTIRE LONG TERM
FORECAST.

WEDNESDAY INTO WEDNESDAY NIGHT...INCREASING CLOUDS WITH PERHAPS SOME
LATE DAY WARM ADVECTION/ISENTROPIC ASCENT DRIVEN SNOW SHOWERS ACROSS
NORTHERN ZONES AS AN INVERTED TROUGH APPROACHES FROM THE CENTRAL
PLAINS. MODELS CONTINUE TO BRING A DECENT AMOUNT OF QPF ACROSS
EASTERN UPPER (0.25-0.50 INCHES) SO THERE COULD END UP BEING A FEW
INCHES OF SNOW UP THAT WAY (HIGHEST NEAR PARADISE AND WHITEFISH
POINT). HIGHS RANGING FROM THE LOWER 30S NORTH TO THE LOWER AND
PERHAPS MIDDLE 40S SOUTH. TEMPERATURES HOLDING UP WEDNESDAY NIGHT
DUE TO AN INCREASING SOUTHEAST LOW LEVEL FLOW KEEPING LOWS RANGING
FROM THE MIDDLE 20S TO THE MIDDLE 30S SOUTHWEST.

THURSDAY AND FRIDAY...FRUSTRATING FORECAST FOR SURE AS MODELS
CONTINUE TO STRUGGLE WITH WHAT WILL HAPPEN WITH THE INVERTED TROUGH.
A FEW MODELS MOVE THIS FEATURE OFF TO OUR SOUTH WHILE WEAKENING IT
WHILE OTHERS CONTINUE TO STRING OUT THIS SYSTEM AND ITS WANING
MOISTURE ACROSS NORTHERN LOWER. WILL HAVE TO SIDE WITH CONSENSUS
WHICH IS TO LINGER CHANCE POPS THURSDAY BUT THEN ONLY HAVE SLIGHT
CHANCE POPS FOR THURSDAY NIGHT. ANOTHER WAVE THEN LOOKS TO MOVE BY
TO THE SOUTHEAST OF THE REGION FRIDAY BUT JUST HOW FAR NORTH
ASSOCIATED MOISTURE WITH THIS SYSTEM WILL BE IS UNCERTAIN (NOT TO
MENTION THAT THE INVERTED TROUGH COULD STILL BE ACROSS THE REGION).
BEST COURSE OF ACTION LOOKS TO BE TO KEEP IN CHANCES FOR RAIN
SHOWERS FRIDAY ACROSS NORTHERN LOWER AND HOPE MODELS CAN RESOLVE
THESE FEATURES IN SUBSEQUENT RUNS. HIGHS THURSDAY RANGING FROM THE
UPPER 30S NORTH TO THE MIDDLE 50S SOUTHEAST. LOWS THURSDAY NIGHT
RANGING FROM AROUND 30 NORTH TO THE UPPER 30S SOUTHEAST. HIGHS
FRIDAY MAINLY IN THE 40S.

SATURDAY THROUGH MONDAY...WISH HAD HIGHER CONFIDENCE DURING THIS
PERIOD AS WELL BUT MODELS CONTINUE TO STRUGGLE (WHICH ACTUALLY IS
NOT TOO UNHEARD OF DURING THIS TIME OF THE YEAR). ASSUMING THE
INVERTED TROUGH PUSHES OFF TO THE EAST...COULD SEE PRECIPITATION
FREE CONDITIONS WHICH WILL BE THE FORECAST. HOWEVER...A FEW MODELS
ARE NOW BRINGING ANOTHER TROUGH THROUGH THE FLOW LATER IN THE
WEEKEND SO FUTURE FORECASTS MAY HAVE TO ADD IN POPS DURING THAT
TIME. HIGHS MAINLY IN THE 40S AGAIN SATURDAY THEN RANGE FROM THE
MIDDLE 40S NORTH TO THE MIDDLE 50S SOUTH FOR SUNDAY AND
MONDAY...OVERALL REMAINING A FEW DEGREES BELOW CLIMATOLOGICAL
NORMALS. LOWS MAINLY IN THE 30S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 618 AM EDT TUE APR 15 2014

...A PERIOD OF MVFR AND RESTRICTIONS TO VSBYS THIS MORNING...

LAKE EFFECT INDEED WAS ABLE TO GET GOING. OVER THE LAST COUPLE OF
HOURS...OVERLAKE INSTABILITY WON OUT OVER THE INFLUX OF DRIER AIR.
LAKE EFFECT LIGHT SNOW SHOWERS AND FLURRIES WERE COMMON ACROSS
TVC/MBL. DO BELIEVE THE LIGHT SNOWS/FLURRIES WILL BECOME MORE OVER
THE LAND BY LATE MORNING/AFTERNOON...SO MAYBE MBL CLOSEST TO THE
WATER SEEING AN END TO SNOWS. DO NOT THINK RESTRICTIONS TO VSBYS
WILL BE MUCH OF A PROBLEM LATE MORNING THROUGH AFTERNOON...BUT
CONFIDENCE THERE IS A BIT LOW. BEST SNOWS/HIGHEST CHANCE OF
RESTRICTIONS WILL ALSO BE FOR THIS AFTERNOON AND EVENING AT PLN
WITH A SHOT OF BETTER MOISTURE WILE LAKES SHOULD STILL BE
ACTIVATED.

A QUIET PERIOD LATE EVENING SHORTLY AFTER MIDNIGHT AS HIGH
PRESSURE DRIFTS OVERHEAD...BUT MID CLOUD WILL BE INCREASING
OVERNIGHT...MAINLY LATE IN THE TAF PERIOD.

WINDS WILL BE GUSTY 15 TO 25 KNOTS TODAY OUT OF THE NW...BUT
WEAKEN TONIGHT.

&&

.HYDROLOGY...
ISSUED AT 405 AM EDT TUE APR 15 2014

WIDESPREAD FLOODING CONTINUES ACROSS AREAS SOUTH OF M-72 WITH MANY
RIVERS AND STREAMS AT OR ABOVE RECORD WATER LEVELS. THE FLOOD
WARNING WILL OBVIOUSLY BE CONTINUED UNTIL THINGS CAN SUBSIDE. ALL
RIVER FORECAST CRESTS SEEM TO BE ON TRACK...WITH THE EXCEPTION OF
THE BOARDMAN AT MAYFIELD...WHERE THE CURRENT LEVELS ARE RISING
FASTER THAN FORECAST...AND AT BANKFULL NOW. FORECASTS ARE NOT
EXPECTED TO REACH FLOOD STAGE HOWEVER.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...LAWRENCE
SYNOPSIS...AS
SHORT TERM...SMD
LONG TERM...AS
AVIATION...SMD
HYDROLOGY...SMD
Hazardous weather outlook, Apr 15, 3:16 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
416 AM EDT TUE APR 15 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161130-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
416 AM EDT TUE APR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT FLOODING WILL CONTINUE FOR MANY AREAS ALONG AND SOUTH OF
M-72 DUE TO RECENT HEAVY RAINS. PLEASE SEE ONGOING FLOOD WARNINGS AT
WEATHER.GOV/GAYLORD FOR MANY MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIVERS AND STREAMS WILL REMAIN SWOLLEN WITH LOWLAND AND RIVER
FLOODING PERSISTING THROUGH MUCH OF THE WORK WEEK.

LIGHT TO MODERATE ACCUMULATIONS OF SNOW ARE EXPECTED ACROSS
PRIMARILY EASTERN UPPER MICHIGAN WEDNESDAY AFTERNOON INTO THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE AT ANY TIME. WE ALSO WELCOME ANY
REPORTS OF SIGNIFICANT FLOODING FROM THE RECENT STORM. REPORTS
MAY BE MADE ONE OF THREE WAYS:

ONLINE: WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

SMD

In the hours before

Local storm report, Apr 15, 7:32 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
832 AM EDT TUE APR 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     SNOW             LUPTON                  44.43N 84.02W
04/15/2014  M2.0 INCH        OGEMAW             MI   TRAINED SPOTTER

            SNOW DURATION 12 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Apr 15, 7:45 AM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
845 AM EDT TUE APR 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     SNOW             10 S GRAYLING           44.51N 84.71W
04/15/2014  M3.0 INCH        CRAWFORD           MI   PUBLIC

            SNOW DURATION 12 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Apr 15, 7:46 AM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
846 AM EDT TUE APR 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 N SOUTH HIGGINS LAKE  44.45N 84.67W
04/15/2014  M4.0 INCH        ROSCOMMON          MI   COCORAHS

            COCORAHS STATION 1 NNE SOUTH HIGGINS LAKE
            /5702S/ SNOW DURATION 24 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Apr 15, 7:48 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
848 AM EDT TUE APR 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     SNOW             MAPLE CITY              44.85N 85.87W
04/15/2014  M4.0 INCH        LEELANAU           MI   BROADCAST MEDIA

            SNOW DURATION 12 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Apr 15, 8:17 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
917 AM EDT TUE APR 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             HIGGINS LAKE            44.46N 84.73W
04/15/2014  M2.5 INCH        ROSCOMMON          MI   TRAINED SPOTTER

            SNOW DURATION 12 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM
Local storm report, Apr 15, 8:25 AM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
925 AM EDT TUE APR 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             5 NNW INTERLOCHEN       44.71N 85.79W
04/15/2014  M3.5 INCH        GRAND TRAVERSE     MI   COCORAHS

            COCORAHS STATION 3 ESE LAKE ANN /7973O/ SNOW
            DURATION 24 HOURS

0845 AM     SNOW             1 NNE OSSINEKE          44.92N 83.43W
04/15/2014  M3.2 INCH        ALPENA             MI   COCORAHS

            COCORAHS STATION 1 NNE OSSINEKE /4123B/ SNOW
            DURATION 24 HOURS

0800 AM     SNOW             2 NE PRUDENVILLE        44.33N 84.64W
04/15/2014  M3.0 INCH        ROSCOMMON          MI   COOP OBSERVER

            COOP OBSERVER STATION @ E. SIDE OF HOUGHTON
            LAKE /HTLM4/ SNOW DURATION 24 HOURS

0800 AM     SNOW             11 NE SPARR             45.17N 84.45W
04/15/2014  M2.8 INCH        OTSEGO             MI   COOP OBSERVER

            COOP OBSERVER STATION 11 NE VANDERBILT
            /VANM4/ SNOW DURATION 24 HOURS

0800 AM     SNOW             GAYLORD 9SSW            44.91N 84.72W
04/15/2014  M2.8 INCH        OTSEGO             MI   COOP OBSERVER

            COOP OBSERVER STATION 9 SSW GAYLORD /APXM4/
            SNOW DURATION 24 HOURS

0700 AM     SNOW             1 NNE FIFE LAKE         44.58N 85.35W
04/15/2014  M2.7 INCH        GRAND TRAVERSE     MI   COOP OBSERVER

            COOP OBSERVER STATION 1 NNW FIFE LAKE
            /FLAM4/ SNOW DURATION 24 HOURS

0700 AM     SNOW             2 SSW ALPENA            45.05N 83.45W
04/15/2014  M2.7 INCH        ALPENA             MI   COCORAHS

            COCORAHS STATION 2 SSW ALPENA /9531A/ SNOW
            DURATION 24 HOURS

0600 AM     SNOW             HOUGHTON LAKE           44.30N 84.76W
04/15/2014  M2.5 INCH        ROSCOMMON          MI   COCORAHS

            COCORAHS STATION HOUGHTON LAKE /1527O/ SNOW
            DURATION 24 HOURS

0800 AM     SNOW             1 NE BINGHAM            44.88N 85.68W
04/15/2014  M2.5 INCH        LEELANAU           MI   COOP OBSERVER

            COOP OBSERVER STATION NW MICHIGAN RES FARM
            /NWFM4/ SNOW DURATION 24 HOURS

&&

NWS GAYLORD MI
IRIS SYSTEM

The radar

The NCL Michigan radar (KAPX), 76 km away, was scanning. The volume nearest the first event began at 15:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Roscommon

When
April 15, 10:45 AM EST to 4:00 PM EST
Where
Roscommon County, 3.54 mi SSE of Loxley to 4.59 mi S of Loxley
Cause
Dam / Levee Break
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
44.220, -84.764

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524820.